Statins Could Be Causing Your Back Pain
People taking cholesterol lowering drugs called statins are 30 percent more likely to develop a serious back disorder. These findings were published in the Journal of the American Medical Association and involved an analysis of 60,455 patients. The back disorders include bulging discs and narrowing of the spinal column; both of which can cause severe pain, numbness or loss of function. Statins have a long list of potential side effects. This is a new and surprising addition.
Older studies have shown that up to six out of ten patients taking statins experience side effects; these may include cataracts, liver damage, erectile dysfunction, fatigue, mental confusion and muscle pain. There is great debate among doctors over whether the benefits of statins are worth the numerous serious side effects, or whether high cholesterol is even associated with cardiovascular disease.
Leading UK cardiologist Dr Aseem Malhotra has said “Far from being a miracle drug, statins can result in a number of side effects including debilitating back problems. Unless you have established heart disease the reduction in quality of life from statins massively outweighs any small benefit.”
If you have elevated cholesterol, it is usually just an indicator of metabolic problems in your body. People with syndrome X are more likely to have high LDL cholesterol and low HDL cholesterol. They are also more likely to have elevated triglycerides, high blood pressure and carry too much fat around their torso. Sometimes cholesterol can be high because there is too much inflammation in your body. Lowering the inflammation addresses the cholesterol and reduces your risk of heart disease. High cholesterol can also be an indicator of an under active thyroid gland.
In the majority of people, there are safer ways of lowering cholesterol and reducing the risk of heart disease, which we have written about in our book called Cholesterol: The Real Truth. Please don’t discontinue any medication without consultation with your doctor.